Alert archive / California / Wind Advisories in 2018

Wind Advisory 15, NWS Sacramento, CA

December 13, 2018

NWS Sacramento, CA issued this wind advisory at Dec 13, 2018, 1:28 PM PST. It took effect at Dec 14, 2018, 10:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2018, 1:28 PM PST (21:28 UTC)
In effect from
Dec 14, 2018, 10:00 AM PST
Expired
Dec 14, 2018, 10:00 PM PST
In force
12 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

285 
WWUS76 KSTO 132128
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
128 PM PST Thu Dec 13 2018

CAZ069-142130-
/O.NEW.KSTO.WI.Y.0015.181214T1800Z-181215T0600Z/
West Slope Northern Sierra Nevada-
Including the city of Blue Canyon
128 PM PST Thu Dec 13 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST FRIDAY...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 10 AM to 10 PM PST Friday. 

* LOCATIONS... High mountain locations of the Northern and 
  Central Sierra Nevada including the highest elevations of I-80 
  and Highway 50.

* TIMING...Friday morning though Friday night.

* WINDS...Southwest winds 30 to 40 mph with gusts up to 60 mph. 
  The strongest winds are expected through favorably oriented 
  canyons and over ridges.

* IMPACTS...Blowing debris and downed tree branches possible.
  Hazardous driving conditions for small cars and high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
3 follow-up statements
547 
WWUS76 KSTO 141210
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
410 AM PST Fri Dec 14 2018

CAZ068-150015-
/O.EXA.KSTO.WI.Y.0015.181214T1800Z-181215T0600Z/
Western Plumas County/Lassen Park-
Including the cities of Chester and Quincy
410 AM PST Fri Dec 14 2018

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING...

The National Weather Service in Sacramento has issued a Wind
Advisory, which is in effect from 10 AM this morning to 10 PM PST
this evening above the 7000 foot level. 

* LOCATIONS... High mountain locations of western Plumas county
  including mount Lassen and Lassen Park. 

* TIMING...This morning through this evening.

* WINDS...Southwest winds 30 to 40 mph with gusts up to 60 mph. 
  The strongest winds are expected through favorably oriented 
  canyons and over ridges. 

* IMPACTS...Blowing debris and downed tree branches possible. 
  Hazardous driving conditions for small cars and high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

CAZ069-150015-
/O.CON.KSTO.WI.Y.0015.181214T1800Z-181215T0600Z/
West Slope Northern Sierra Nevada-
Including the city of Blue Canyon
410 AM PST Fri Dec 14 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING ABOVE 7000 FEET...

* LOCATIONS... High mountain locations of the Northern and 
  Central Sierra Nevada including the highest elevations of I-80 
  and Highway 50. 

* TIMING...This morning through this evening.

* WINDS...Southwest winds 30 to 40 mph with gusts up to 60 mph. 
  The strongest winds are expected through favorably oriented 
  canyons and over ridges. 

* IMPACTS...Blowing debris and downed tree branches possible. 
  Hazardous driving conditions for small cars and high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
312 
WWUS76 KSTO 142259
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
259 PM PST Fri Dec 14 2018

CAZ068-069-150600-
/O.CON.KSTO.WI.Y.0015.000000T0000Z-181215T0600Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
259 PM PST Fri Dec 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* LOCATIONS... High mountain locations of western Plumas county 
  including mount Lassen and Lassen Park. 

* TIMING...This morning through this evening.

* WINDS...Southwest winds 30 to 40 mph with gusts up to 60 mph. 
  The strongest winds are expected through favorably oriented 
  canyons and over ridges. 

* IMPACTS...Blowing debris and downed tree branches possible. 
  Hazardous driving conditions for small cars and high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

Interact with us via social media www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
754 
WWUS76 KSTO 150546
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
946 PM PST Fri Dec 14 2018

CAZ068-069-150700-
/O.EXP.KSTO.WI.Y.0015.000000T0000Z-181215T0600Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
946 PM PST Fri Dec 14 2018

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

Strong winds have decreased over most of the area, except 
for isolated locations above 8000 feet. Several locations 
will have gusts to 30 mph until morning. 

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Dec 13, 4:07 AM PST, 9 hours 21 minutes earlier.

Area forecast discussion, Dec 13, 4:07 AM PST, 9 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
407 AM PST Thu Dec 13 2018

.SYNOPSIS...
Dry weather today and tonight with areas of valley fog. Light rain
spreading over the north state Friday with breezy south winds and
light snow over the mountains. A moderate storm system moves
through norcal late Sunday into Monday with mountain travel
impacts likely. Minimal weather impacts the remainder of the week.
&&

.DISCUSSION...
Upper ridging over the west coast for dry conditions this morning
with just some high cloudiness spilling through the ridge. light
winds in the central and northern Sacramento valley precluding
morning fog there but lighter winds from about Sacramento
southward allowing for some areas of morning fog in the southern
Sacramento and northern San Joaquin valleys. Upper ridge will keep
precipitation out of the region through tonight but increasing
cloud cover should keep fog to a minimum Friday morning. Models
fairly consistent on timing of next Pacific frontal passage
through Norcal on late Friday and Friday night. The precipitable
water plume associated with this system is not particularly
moisture with PV values of about 3/4 inch predicted. Therefore,
qpf values and snow amounts with this system are not very high and
impacts associated with the system are minimal. Most areas will
see breezy south winds ahead of this system Friday afternoon with
the highest winds over the mountains where gusts in the 30 and 40
mph are predicted.

Both ECMWF and GFS keep lingering showers over the CWA on Saturday
as a upper shortwave and lingering moisture combine to produce
isolated showers over at least the northern portions of the
forecast area. Next, moister Pacific frontal system currently
forecast to start pushing into Norcal mid day Sunday. Precipitable
water values feeding this system forecast at well over an inch so
this should be a much better precipitation producer.

Models still handling this system differently as it moves inland
with GFS still splitting the system taking bulk of precipitation
south of the forecast area while ECMWF keeps a more consolidated
solution taking heaviest precip through the central part of the
state. This difference makes precipitation quantity forecasting
and even timing very tricky. For this morning, weighed heavily on
WPC solution which seemed to use a middle ground approach. Snow
levels below 7000 feet translate to at least several inches of
snow over the passes Sunday through Monday so mountain impacts
are likely. Which ever model scenario works out best, most
precipitation should be moving into the Sierra by Monday morning.
&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)

A low pressure system will be passing over northern California
early Monday morning bringing rain and mountain snow to the
region. The bulk of the precipitation is forecast to fall between
midnight and 9AM with showers expected for the afternoon. There is
some uncertainty as to what will happen for the rest of the week
as the ECMWF and the GFS vastly differ. The ECMWF tries to push
another system into northwest California, which would clip our
most northern counties; however, the GFS supports ridging over the
area. If the GFS pans out, we'd likely see drier and warmer
weather with the potential for some valley fog. Models then try to
come back into agreement for Thursday/Friday with both having a
weak system advance towards the region. The GFS seems to be faster
and lighter while the ECMWF is slower and brings the precip in on
Friday.

&&

.AVIATION...

High clouds are streaming over northern California this morning
with VFR conditions prevailing at most of the TAF sites. MVFR to
IFR conditions will remain possible for areas south of KSAC, but
the high cloud may limit fog development. Once the morning clouds
exit the region, any fog that developed will dissipate.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.